Massachusetts, 2005

Heavy Snow in Massachusetts, February 21, 2005

February 21, 2005 · NWS BOX · 3 events in 3 counties and zones

Low pressure tracked east from the Great Lakes and formed a secondary low south of Long Island. The secondary low passed southeast of Nantucket and brought pockets of heavy snow to Massachusetts.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracked east from the Great Lakes and formed a secondary low south of Long Island. The secondary low passed southeast of Nantucket and brought pockets of heavy snow to Massachusetts. The highest snowfall totals, between 4 and 7 inches, fell over northwest Massachusetts and also from Boston to interior Essex County, where ocean enhancement helped the snow last a bit longer. The weight of the wet snow brought down wires in Official snowfall totals included 6.9 inches at Worcester Airport. 6.1 inches at Logan International Airport in Boston, 5.7 inches at Blue Hill Observatory in Milton, and 4.1 inches at the National Weather Service office in Taunton. Other snowfall totals, as reported by trained spotters, included 7 inches in Ipswich, Topsfield, Haverhill, Methuen, and Goshen; 6 inches in Newburyport, Georgetown, and Shelburne Falls; and 5 inches in Winthrop, Boston (Back Bay) and Northfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 21, 12:33 AM EST, 27 minutes earlier.

Area forecast discussion, Feb 21, 12:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1233 AM EST MON FEB 21 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...
HAYDEN WITH THE PACKAGE AND WILL REPLACE THIS SHORTLY WITH MUCH
BETTER DETAIL.

THE PLOWABLE SNOW WITH 1-2 HRS S+ (EXCT DENTRITE GROWTH FIRST FEW
HRS) CONTS ON TRACK THIS MORNING JUST ABT EVERYWHERE WITH PROGRESSIVE
FRONTOGENESIS.  BASICALLY AN EVENT WE EXPECT WITH GENERAL NR 5 + OR
- 1.5 INCHES.  CURRENTLY NO CHG ADVY/WARNINGS BUT WE WILL BE LOOKING
AT UPSTREAM AMTS AND WEB ENTRY PLUS THE 06Z NAM FOR FINAL DECISION.
MIGHT HAVE SOME DECENT COASTAL FRONT ENHANCEMENT JUST W OF I95 THIS
MORNING. ALSO...CURRENTLY WE BLV TOP AMT FOR THIS EVENT PRIOR TO
00Z/TUE IS AT MOST 8 FOR OUR CWA.

S-/ZL- INTO TONIGHT AND TUESDAY (EXCPT L- SE CORNER MASS).

SKYWARN AND WEB ENTRY REQ. EXTRA STAFFING STARTING 5 AM. TILL THEN
NORMAL STAFFING.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
WE ARE ADDING LIKELY POPS FOR FLUFFY 12 OR 14 TO 1 RATIOS TUE
NIGHT/WED MASS AND SNH.

WE ARE PROBABLY ADDING SNOW FRI/SAT AND THERE IS POTENTIAL FOR
SIGNIFICANT SNOWFALL. ECWMF WILL B CKD BUT GFS IS COMING MORE AND
MORE ON BOARD WITH AN EVENT.

MUCH MORE LATER...
&&

.AVIATION...
VFR CONDITIONS WILL BE DETERIORATING BETWEEN 03Z AND 06Z WITH MVFR
CIGS GIVING WAY TO IFR CONDS WITH CEILINGS BELOW 1000 FT AND VSBY
BELOW 1 MILE IN SNOW.  LOCALIZED 1/4 MILE VSBY IN HEAVY SNOW
THROUGHOUT THE REGION BETWEEN 10Z AND 15Z.

&&

.MARINE...
GALE WARNINGS ARE IN EFFECT FOR THE SOUTHEASTERN OUTER WATERS
ESPECIALLY FOR GUSTS MON AFTERNOON.

FOR THE LONG TERM...LONG FETCH CONSTANT ELY SWELL THRU THU ABV SCA
CRITERIA AND USING WNA VERBATIM.  MORE LATER...

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FOR CTZ002>004 FROM 1 AM MONDAY TO 4 PM
     MONDAY.
MA...WINTER STORM WARNING FOR MAZ002>016-026 FROM 1 AM MONDAY TO 4
     PM MONDAY.
  ...WINTER WEATHER ADVISORY FOR MAZ017>024 FROM 1 AM MONDAY TO 4
     PM MONDAY.
NH...WINTER STORM WARNING FOR NHZ011-012-015 FROM 1 AM MONDAY TO 4
     PM MONDAY.
RI...WINTER STORM WARNING FOR RIZ001 FROM 1 AM MONDAY TO 4 PM MONDAY.
  ...WINTER WEATHER ADVISORY FOR RIZ002>008 FROM 1 AM MONDAY TO 4 PM
     MONDAY.
MARINE...GALE WARNING FOR ANZ232-254-255.
  ...SMALL CRAFT ADVISORY FOR ANZ230-231-233>235-237-250.

&&

SHORT TERM...DRAG TO HOLD THE FORT FOR HAYDEN
LONG TERM...DRAG AS INTERIM EXPECTATIONS OF FCST TRENDS MID AND END
OF THE WEEK.
Hazardous weather outlook, Feb 20, 5:55 AM EST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EST SUN FEB 20 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211045-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
555 AM EST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED TODAY.

A WINTER STORM WATCH IS POSTED BEGINNING LATE TONIGHT FOR MOST OF
SOUTHERN NEW ENGLAND.

ONE TO 3 INCHES OF NEW SNOW SHOULD FALL BETWEEN MIDNIGHT AND 6AM
IN THE CONNECTICUT RIVER VALLEY WITH LESS THAN ONE INCH IN THE I 95
CORRIDOR AFTER 3 AM MONDAY.

.DAY TWO THROUGH SEVEN (MONDAY THROUGH NEXT SATURDAY)...
THE WINTER STORM WATCH CONTINUES INTO MONDAY EVENING.

A PLOWABLE SNOW IS EXPECTED MONDAY MORNING IN MANY AREAS WITH
TEMPERATURES WELL BELOW FREEZING.

SNOW WILL FALL HEAVILY FOR A TIME IN THE MORNING THEN MIX WITH RAIN
OR SLEET ALONG THE SOUTH COAST DURING MIDDAY OR THE AFTERNOON.
ELSEWHERE UP TO THE MASS PIKE...SNOW SHOULD MIX WITH SLEET OR
FREEZING DRIZZLE LATE IN THE DAY.

LATE AFTERNOON AND MONDAY NIGHT SNOWFALL SHOULD CONTINUE AT LESS
INTENSE RATES FROM ROUTE 2 NORTHWARD WITH OCCASIONAL MIXED
PRECIPITATION ELSEWHERE DOWN TO THE SOUTH COAST.

NEW ACCUMULATIONS BETWEEN 6 AM AND 2 PM MONDAY SHOULD AVERAGE 3 TO 5
INCHES.

FINAL STORM TOTALS OF 4 TO 7 INCHES ARE ANTICIPATED BY MIDNIGHT
MONDAY NIGHT.  THIS IS ON THRESHOLD OF WARNING ADVISORY SNOW
CRITERIA.

MELTING SHOULD OCCUR ON PAVEMENTS ALONG THE SOUTH COAST DURING THE
AFTERNOON AND EVENING.

MARINE: GALES ARE POSSIBLE IN THE COASTAL WATERS MONDAY AFTERNOON
EXCEPT NARRAGANSETT BAY AND BOSTON HARBOR.

WIND ADVISORY: WE MAY ISSUE A WIND ADVISORY FOR A PORTION OF THE
EASTERN MASSACHUSETTS COAST MIDDAY MONDAY AND MONDAY AFTERNOON FOR
SUSTAINED EAST WINDS OF 30 TO 35 MPH WITH ISOLATED GUSTS TO 50 MPH.

POWER OUTAGES: POSSIBLE WHERE SNOW IS WET AND WIND ENHANCES RISK.
CURRENTLY EXPECTED SOMEWHERE IN PLYMOUTH OR BRISTOL COUNTIES OF
SOUTHEAST MASSACHUSETTS AND POSSIBLY ON THE CAPE AND ISLANDS FROM
EITHER SNOW OR WIND...NOT NECESSARILY COMBINING FORCES.

MIDWEEK...A CLIPPER SYSTEM MAY BRING SEVERAL MORE INCHES OF SNOW
TO PARTS OF THE AREA...THIS SHOULD BE A FLUFFIER DRIER SNOW.

NEXT WEEKEND...ANOTHER COLD FRONT AND LOW PRESSURE SYSTEM MAY
DEVELOP BUT RIGHT NOW THE PROBABILITY FOR THAT SNOW EVENT IS LOW
ENOUGH TO NOT BE REFLECTED IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 24 HOURS BUT MAY
BE NEEDED MONDAY FOR SNOWFALL AND POSSIBLE POWER OUTAGES.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Western Franklin

When
February 21, 1:00 AM EST to 6:00 PM EST
Where
Western Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy Snow, Suffolk

When
February 21, 1:00 AM EST to 6:00 PM EST
Where
Suffolk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Heavy Snow, Western Essex

When
February 21, 1:00 AM EST to 6:00 PM EST
Where
Western Essex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441660, 5441661, 5441662.